Resource allocation in congested queueing systems with time-varying demand:An application to airport operations

Shone, Robert and Glazebrook, Kevin David and Zografos, Konstantinos G (2019) Resource allocation in congested queueing systems with time-varying demand:An application to airport operations. European Journal of Operational Research, 276 (2). pp. 566-581. ISSN 0377-2217

[img]
Preview
PDF (Paper EJOR (main))
Paper_EJOR_main_.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (650kB)

Abstract

Motivated by the need to develop time-efficient methods for minimizing operational delays at severely congested airports, we consider a problem involving the distribution of a common resource between two sources of time-varying demand. We formulate this as a dynamic program in which the objective is based on second moments of stochastic queue lengths and show that, for sufficiently high volumes of demand, optimal values can be well-approximated by quadratic functions of the system state. We identify conditions which enable the strong performance of myopic policies and develop approaches to the design of heuristic policies by means of approximate dynamic programming (ADP) methods. Numerical experiments suggest that our ADP-based heuristics, which require very little computational effort, are able to improve substantially upon the performances of more naive decision-making policies, particularly if exogenous system parameters vary considerably as functions of time.

Item Type:
Journal Article
Journal or Publication Title:
European Journal of Operational Research
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/1800/1802
Subjects:
ID Code:
130491
Deposited By:
Deposited On:
14 Jan 2019 11:55
Refereed?:
Yes
Published?:
Published
Last Modified:
30 Sep 2020 02:29